Idaho, 2008

Winter Storm and Heavy Snow in Idaho, December 26 to 28, 2008

December 26 to 28, 2008 · NWS MSO · 3 events in 3 counties and zones

Yet another moist Pacific storm system interacted with cold air at the surface to produce a significant snowfall event across portions of North Central Idaho with local whiteout conditions reported over the Camas Prairie. Snowfall amounts of 10 to 16 inches were reported with wind gusts up to 50 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Yet another moist Pacific storm system interacted with cold air at the surface to produce a significant snowfall event across portions of North Central Idaho with local whiteout conditions reported over the Camas Prairie. Snowfall amounts of 10 to 16 inches were reported with wind gusts up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 26, 8:27 PM PST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 26, 8:27 PM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
927 PM MST FRI DEC 26 2008

.DISCUSSION...GUSTY SOUTH WINDS HAVE STARTED A LITTLE EARLIER
THAN EXPECTED IN GRANGEVILLE. HAVE UPDATED THE ZONES FOR THIS
REGION TO REFLECT THIS. EXPECT GUSTY SOUTH WINDS TO PERSIST
THROUGH MUCH OF SATURDAY.

&&

.AVIATION...MOUNTAINS AND PASSES AROUND THE REGION WILL REMAIN
OBSCURED THROUGH THE EVENING AND OVERNIGHT HOURS. CLOUD COVER
WILL INCREASE THIS EVENING IN THE VALLEYS AS THE NEXT PACIFIC
SYSTEM APPROACHES THE AREA. MOUNTAIN SNOW WILL INCREASE TONIGHT
WITH WIDESPREAD SNOW EXPECTED THROUGH SATURDAY. KGPI WILL BE THE
FIRST TO SEE CEILING AND VISIBILITY REDUCTIONS DUE TO CLOUDS AND
SNOW SATURDAY MORNING. KMSO WILL MAINLY SEE DOWNSLOPING CONDITIONS
UNTIL LATER IN THE DAY ON SATURDAY WHEN UPPER LEVEL LIFT CAN TAKE
OVER AND ALLOW FOR SNOW OR MIXED PRECIP. KSMN WILL ALSO HAVE THE
POTENTIAL FOR PERIODS OF REDUCED CEILING AND VISIBILITIES THROUGH
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 517 PM MST FRI DEC 26 2008/

UPDATE...UPDATED TO ADJUST PRECIP CHANCES IN THE VALLEYS OF
WESTERN MONTANA.

DISCUSSION...NUMEROUS MOUNTAIN SNOW SHOWERS OCCURRING ACROSS THE
NORTHERN ROCKIES WITH LITTLE ACCUMULATIONS. A LOW STRATUS DECK IS
HOVERING OVER THE FLATHEAD VALLEY AND ACROSS CENTRAL
IDAHO...PRODUCING SOME VERY LIGHT SNOW WITH LITTLE IF ANY
ACCUMULATION EXPECTED. MANY VALLEYS ARE ONLY PARTLY TO MOSTLY
CLOUDY. THE NEXT APPROACHING WEATHER DISTURBANCE IS A BIT SLOW TO
GET TO THE REGION THEREFORE HAVE BACKED OFF OF PRECIP CHANCES
CONSIDERABLY IN THE MISSOULA/BITTERROOT VALLEYS AND THE VALLEYS OF
THE BUTTE/PINTLAR REGION OF SOUTHWEST MONTANA. IF THESE AREAS
RECEIVE A SNOW SHOWER IT WONT BE UNTIL AFTER MIDNIGHT.

PREVIOUS DISCUSSION... /ISSUED 232 PM MST FRI DEC 26 2008/

DISCUSSION...A STRONG...MOIST PACIFIC WEATHER SYSTEM IS MOVING
INTO THE WASHINGTON COAST THIS AFTERNOON. THE NORTHWEST FLOW THIS
EVENING WILL BECOMING WESTERLY OVERNIGHT AS THE SYSTEM PUSHES INTO
NORTH CENTRAL IDAHO AND WESTERN MONTANA. AN UPPER LEVEL JET WILL
ALSO PUSH INTO THE REGION AT THIS TIME...HELPING TO ENHANCE THE
SNOWFALL. BY SATURDAY NIGHT THE SNOWFALL WILL EXTEND ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WITH THE HEAVIEST AMOUNTS
OVER NORTHWEST MONTANA. OVERNIGHT SATURDAY THERE IS A PUSH OF
WARMER AIR FROM THE SOUTHWEST...THIS WILL GIVE SOME OF THE VALLEYS
FROM ABOUT MISSOULA SOUTHWARD THE POSSIBILITY OF PATCHY FREEZING
RAIN UNTIL THE COLDER AIR IS MIXED OUT OF THE VALLEYS. THIS WARMER
AIR WILL CAUSE HIGH TEMPERATURES TO REACH READING SLIGHTLY ABOVE
SEASON NORMALS WITH A MIXTURE OF RAIN AND SNOW IN THE VALLEYS. THE
HIGHER TERRAIN WILL SEE ALL SNOW WITH LOCALLY HEAVY AMOUNTS. A
SNOW ADVISORY HAS BEEN ISSUED FOR THE FLATHEAD VALLEY WITH 2 TO 6
INCHES OF SNOW WITH LOCALLY 10 INCHES EXPECTED OVER 24 HOURS.
PLEASE REFER TO WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION
ON THE WARNINGS AND ADVISORY.

SUNDAY NIGHT THROUGH FRIDAY NIGHT...A CONTINUED ACTIVE WEATHER
SCENARIO IS ANTICIPATED DURING THE EXTENDED FORECAST PERIODS. THE
FIRST MAJOR WEATHER RELATED IMPACT IS EXPECTED DURING MONDAY...WITH
THE PACIFIC JET STREAM MOVING ACROSS THE NORTHERN ROCKIES. CURRENT
PROJECTED SNOW ACCUMULATIONS ARE SUFFICIENT TO BEGIN PONDERING
WINTER WEATHER HIGHLIGHTS FOR LATE SUNDAY THROUGH MONDAY EVENING...
HOWEVER THIS WILL BE REVISITED LATER IN ORDER TO LESSEN CONFUSION
WITH WINTER WEATHER HIGHLIGHTS IN EFFECT DURING THE SHORT TERM. THE
AIRMASS FOLLOWING THE MONDAY STORM SYSTEM APPEARS TO BE COLD...
HOWEVER NO ARCTIC AIR IS ANTICIPATED TO MOVE INTO THE REGION. IN
FACT...FORECAST TEMPERATURES AS A WHOLE FOR MONDAY NIGHT THROUGH
THURSDAY ARE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE. THE FLOW
ALOFT AND AT RIDGE TOP LEVEL IS EXPECTED TO REMAIN FROM THE WEST AND
NORTHWEST FOLLOWING THE MONDAY STORM SYSTEM...WITH MARGINAL
INSTABILITY FAVORING MOSTLY MOUNTAIN PRECIPITATION ON TUESDAY. BY
WEDNESDAY...THE PACIFIC JET STREAM IS BACK IN THE REGION FOR ANOTHER
POSSIBLE WINTER WEATHER IMPACT DURING NEW YEARS DAY. SINCE MODEL
GUIDANCE HAS BEEN GIVING INCONSISTENT SOLUTIONS DURING THIS
PERIOD...LITTLE CHANGES HAVE BEEN MADE TO PREVIOUS FORECAST FROM NEW
YEARS DAY ONWARD.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 11 AM SATURDAY TO 5 PM MST SUNDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET REGION-LOWER
     CLARK FORK REGION.

     WINTER WEATHER ADVISORY FROM 5 PM SATURDAY TO 5 PM MST SUNDAY
     FOR FLATHEAD/MISSION VALLEYS.

     WINTER STORM WARNING FROM 5 PM SATURDAY TO 5 PM MST SUNDAY FOR
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

ID...WINTER STORM WARNING FROM 10 AM SATURDAY TO 4 PM PST SUNDAY FOR
     NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...DE ROSA
Hazardous weather outlook, Dec 26, 1:34 PM PST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
234 PM MST FRI DEC 26 2008

MTZ005-271300-
MISSOULA/BITTERROOT VALLEYS-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THE MISSOULA AND BITTERROOT VALLEYS WILL MAINLY
BE DOWNSLOPED DURING THIS PERIOD...SO HEAVY SNOW AMOUNTS WILL
MAINLY BE CONFINED TO THE HIGHER TERRAIN. ALTHOUGH MAINLY SNOW IS
EXPECTED WITH THIS SYSTEM...A MOIST AND WARMER AIR MASS WILL
CREATE THE CHANCE FOR MIXED RAIN AND SNOW AS WELL AS THE POTENTIAL
FOR FREEZING DRIZZLE. HOLIDAY TRAVEL COULD BE IMPACTED BY THIS
STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-271300-
BUTTE/BLACKFOOT REGION-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. TRAVEL OVER THE HIGHER TERRAIN MAY BE
IMPACTED BY THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-271300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
234 PM MST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. TRAVEL OVER LOST TRAIL PASS MAY BE
IMPACTED BY THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-271300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
134 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL CONTINUE TO LINGER ACROSS THE NORTHERN ROCKIES
FOR THE DURATION OF TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTREMELY MOIST AND DYNAMIC WEATHER PATTERN IS EXPECTED TO
DEVELOP SATURDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING
WIDESPREAD SNOW WHICH WILL CONTINUE THROUGH SUNDAY MORNING. LIGHT
TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE...WITH LOCALLY HIGHER
AMOUNTS IN HIGHER ELEVATIONS. HOLIDAY TRAVEL COULD BE IMPACTED BY
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
December 26, 11:00 PM PST to December 28, 3:30 PM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Twelve to fourteen inches of snow were reported by spotters in the area.

Winter Storm, Orofino / Grangeville Region

When
December 27, 12:00 AM PST to December 28, 8:40 AM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Trained Spotter
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

Heavy snow and blowing snow caused local whiteout conditions on area roads. Quite a few accidents were reported on US Highway 12, as well as US Highway 95 between Whitebird and Cottonwood. Total snowfall accumulations ranged between 10 to 16 inches. Winds were from the south sustained up to 30 mph with gusts to near 50 mph.

Heavy Snow, Southern Clearwater Mountains

When
December 27, 1:00 AM PST to December 28, 3:30 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
COOP Observer
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Thirteen to fiftenn inches of new snow accumulations was reported by COOP observers within the area. This included Dixie, ID which measured 15 inches during the period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143417, 143419, 143418.